MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Catalog Number ZILBS-635-10-8
Medical Device Problem Codes Activation, Positioning or Separation Problem (2906); Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/12/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) #: k163018.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
After removing the red seal from the handle, the doctor was able to move the handle about 7 cm, in the direction of shrinking the monoplate and opening the prosthesis.At this moment, the auxiliary physician reported resistance in the handle and on the x-ray we could not see the prosthesis coming out of the catheter.The auxiliary physician returned the handle to the initial position and even then, no movement was seen on the x-ray.It was then that he decided to force the handle against the auxiliary table, in an attempt to get the prosthesis out of the catheter, but the handle broke.In the image and video it is possible to observe the shrinkage of the handle without the prosthesis having left the catheter.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on 01-may-2024.
 
Additional Manufacturer Narrative
Pma/510(k) # k163018 cancellation report is being submitted due to the completion of the investigation on 01-may-2024.Overall assessed as risk category iia (low).(low risk).No reporting malfunction precedence exists for this complaint event for this product family.No risk/ low risk of failure mode indicates no potential for serious injury if the malfunction were to recur.No adverse effect to the patient was reported as occurring.This file pr (b)(4) is capturing the failure of being unable to deploy the stent.An additional file pr (b)(4) was raised to capture the user error of forcing the handle against the auxiliary table.Device evaluation the device evaluation could not be completed as the zilbs-635-10-8 device of lot number c1821927 was not returned for evaluation.With the information provided, a document-based investigation was conducted.As per image provided, device is partially visible- cannula appears to be kinked, this kink will be captured in the additional file pr (b)(4).Manufacturing records review prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Historical data review: the review of the relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use and label: it should be noted that the instructions for use (ifu0065) states the following: "if the wire guide or delivery system cannot be advanced through the obstructed area, do not attempt to place the stent." "take care not to kink the device during use." there is evidence to suggest that the customer did not follow the instructions for use or label, this will be captured in additional file pr (b)(4).Image review images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: impression: 1.Described resistance while trying to unsheath a 10 x 80 mm zilver stent in the biliary system.Some initial resistance to retracting the sheath while deploying the stent is common and expected.Tortuosity within the system, a tight scope channel and or the outer sheath potentially scraping on the existing wall stent are all possible explanations to some increased resistance to retraction during deployment.2.Described inability to see the prosthesis deploying while retracting the sheath of the deployment system.3.Attempted forced deployment of the system, resulting in reported breaking of the handle.4.None of the described situations were seen or recorded in the images submitted for review.The images demonstrating the deployment system in place, do not appear abnormal.The deployed stent is difficult to see on the image submitted for review.This may be a result of the poor quality screen shot, vs poor quality fluoroscopy unit, vs patient size, vs a combination of factors.The struts of the existing wallstent are more visible then the zilver, but that is due to the stent design.5.The complaint report describes a submitted video, which was not included in this review.Root cause analysis: a definitive root cause could not be determined.A possible root cause could be attributed to excessive force due to difficult patient anatomy.From the initial report, it was noted that resistance was encountered when moving the handle and deploying the stent.This resistance could have been caused by tortuosity within the system, a tight scope channel and or the outer sheath potentially scraping on the existing wall stent.It is possible that initially during deployment difficult anatomy may have caused a build-up of pressure thus resistance in the handle and subsequently leading the stent deployment difficulties reported.The user returned the handle to the initial position and even then, was unable to see the stent deploying on the x-ray.This may be a result of the poor quality screen shot, vs poor quality fluoroscopy unit, vs patient size, vs a combination of factors.The struts of the existing wallstent are more visible then the zilver, but that is due to the stent design.The user then attempted forced deployment of the system, resulting in reported breaking of the handle.The stent appears to have been deployed eventually.Confirmation of complaint complaint is confirmed based on customer and/or rep testimony.Corrective action/correction: complaints of this nature will continue to be monitored for potential similar events.Summary of investigation according to the initial reporter, after removing the red seal from the handle, the user was able to move the handle about 7 cm, in the direction of shrinking the monoplate and opening the prosthesis.The user was unable to see the prosthesis deploying while retracting the sheath of the deployment system.The device was eventually deployed after an effort at forced deployment broke the handle.This file pr (b)(4) is capturing the failure of being unable to deploy the stent.And additional file pr (b)(4) was raised to capture the user error of forcing the handle against the auxiliary table.Confirmed quantity of 01 device, confirmed used.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation findings conclude a possible root cause of difficult patient anatomy.Complaints of this nature will continue to be monitored for potential similar events.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key17815622
Report Number3001845648-2023-00734
Device Sequence Number11348493
Product Code FGE
UDI-Device Identifier10827002506241
UDI-Public(01)10827002506241(17)240421(10)C1821927
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/21/2024
Device Catalogue NumberZILBS-635-10-8
Device Lot NumberC1821927
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/12/2023
Event Location Hospital
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/29/2023
Supplement Date Received by Manufacturer08/29/2023
Initial Report FDA Received Date09/26/2023
Supplement Report FDA Received Date05/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age74 YR
Patient SexFemale